MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; GRASPING RETRACTOR

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; GRASPING RETRACTOR
Model Number 420278-06
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/09/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Isi has received the part associated with this complaint and completed investigations.Failure analysis investigations confirmed the customer reported complaint of "loose wire".The grasping retractor instrument was found have a broken pitch cable at the distal clevis hub.The broken cable segment that contains the crimp was still installed in the clevis.Failure analysis found the primary failure of a broken pitch cable at the distal end of the grasping retractor instrument to be related to the customer reported complaint.Additional observation not reported was that the instrument was found have a loose grip cable with no visibly broken cable at the wrist.The grip input spun freely without corresponding output motion at the distal end, suggesting a failure at the backend.The housing was removed and the grip cable was found to be broken at the clamping pulley.Failure analysis found the additional failure of a broken grip cable at the proximal end of the instrument to be related to the customer reported complaint.Root cause of a broken grip cable is a component failure.Additionally, the instrument was found with degradation throughout the entire main tube from proximal to distal end.The surface of the main tube was slightly discolored and no longer smooth.The known common cause of this failure is improper cleaning.Failure analysis found the additional failure of main tube degradation to be related to the customer reported complaint.A site history was performed and no related complaints were found.A review of system logs showed that the grasping retractor was last used on system number (b)(4) on (b)(6) 2020 and it had 6 uses remaining.No image or video was provided for review.Based on the information provided at this time, this complaint is being classified as a reportable malfunction due to the following conclusion: the grasping retractor instrument is designed with two pitch cables, each with a crimp at the distal end.If a pitch cable breaks at the distal end, a cable segment and/or the crimp could fall inside the patient.Although no patient harm was reported, if the issue were to recur, it could potentially result in an adverse event.
 
Event or Problem Description
It was reported that during a da vinci assisted procedure, the grasping retractor had a loose wire.The procedure was completed and there was no patient injury.Intuitive surgical, inc.(isi) followed up with the reporter to request additional information.However, the reporter noted that no further details were available.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
GRASPING RETRACTOR
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key11520287
Report Number2955842-2021-10271
Device Sequence Number3431096
Product Code NAY
UDI-Device Identifier00886874111772
UDI-Public(01)00886874111772(10)N10151211
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420278-06
Device Catalogue Number420278
Device Lot NumberN10151211 037
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/18/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/23/2021
Initial Report FDA Received Date03/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1